Padua VTE Risk Score Calculator

Calculate the Padua Prediction Score to assess venous thromboembolism risk in hospitalised medical patients and identify who may benefit from thromboprophylaxis.

🩸 Clinical Score📐 Padua = sum of 11 weighted risk factors🏥 Health
Active cancer
Previous VTE (excluding superficial)
Reduced mobility ≥ 3 days
Known thrombophilic condition
Recent trauma or surgery (≤ 1 month)
Age ≥ 70 years
Heart and/or respiratory failure
Acute MI or ischaemic stroke
Acute infection or rheumatological disorder
BMI ≥ 30
Ongoing hormonal treatment
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
Padua VTE Risk Score CalculatorPadua = sum of 11 weighted risk factorspoints

Step-by-Step Examples

Example 1
Low Risk

62-year-old admitted with cellulitis, fully mobile, no cancer, no VTE history, BMI 26.

  • Acute infection → 1
  • No other risk factors present
  • Total = 1
✓ Padua 1 — low risk band
Example 2
High Risk — Immobility Driven

74-year-old with heart failure, bedbound for four days, BMI 32.

  • Reduced mobility ≥ 3 days → 3
  • Age ≥ 70 → 1
  • Heart failure → 1
  • BMI ≥ 30 → 1
  • Total = 6
✓ Padua 6 — high risk band
Example 3
High Risk — Cancer Driven

58-year-old with active metastatic cancer, previous DVT, reduced mobility.

  • Active cancer → 3
  • Previous VTE → 3
  • Reduced mobility → 3
  • Total = 9
✓ Padua 9 — high risk band

Real-World Applications

Common Mistakes to Avoid

⚠️
Using Padua for surgical patients

Padua was derived in hospitalised medical patients. Surgical VTE risk uses different models such as Caprini, which weight procedure type and duration.

⚠️
Scoring reduced mobility too liberally

The criterion means bed rest with bathroom privileges for at least three days — not simply being less active than usual while in hospital.

⚠️
Prescribing prophylaxis on the score alone

A high Padua score identifies clot risk only. Bleeding risk, renal function, planned procedures, and platelet count all factor into the actual decision.

Frequently Asked Questions

What is the Padua Prediction Score?
An eleven-item weighted risk assessment model for venous thromboembolism in hospitalised medical patients, developed from a prospective Italian cohort.
What Padua score is high risk?
Four points or more is the conventional high-risk threshold, above which thromboprophylaxis is commonly considered in the absence of contraindications.
How does Padua differ from the Wells score?
Padua predicts who will develop VTE among hospitalised patients; Wells estimates the probability that a patient with symptoms already has a DVT or PE.
Why does active cancer score three points?
Malignancy substantially raises thrombotic risk through tumour-associated procoagulant activity, treatment effects, and reduced mobility — making it one of the strongest single predictors.
Does a low score mean no prophylaxis is needed?
It suggests pharmacological prophylaxis may not be warranted, but mechanical measures and early mobilisation remain appropriate, and clinical judgement still applies.

Related Health Calculators